Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 5, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 12, 2021, 1:52 PM CDT for Cook County, DuPage County, Illinois. It was in force for 68 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2021, 1:52 PM CDT (18:52 UTC)
- Expired
- Jun 12, 2021, 3:00 PM CDT
- In force
- 68 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cook County, IL, DuPage County, IL
The radar
The Chicago radar (KLOT), 43 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:11 PM CDT | HAIL 0.75 | Inverness, IL | DIME SIZE HAIL REPORT FROM MPING. |
| Jun 12, 2:15 PM CDT | HAIL 1 | 1 Ne Elk Grove Village, IL | NEAR ARLINGTON HEIGHTS RD AND LANDMEIER RD. |
| Jun 12, 2:24 PM CDT | TSTM WND GST 61 | 2 Se Medinah, IL | MEASURED USING HANDHELD METER. |
| Jun 12, 2:29 PM CDT | HAIL 0.88 | Bensenville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WUUS53 KLOT 121852
SVRLOT
ILC031-043-122000-
/O.NEW.KLOT.SV.W.0005.210612T1852Z-210612T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
152 PM CDT Sat Jun 12 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Eastern DuPage County in northeastern Illinois...
Northwestern Cook County in northeastern Illinois...
* Until 300 PM CDT.
* At 152 PM CDT, a severe thunderstorm was located over Schaumburg,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chicago, Arlington Heights, Schaumburg, Palatine, Des Plaines,
Berwyn, Mount Prospect, Wheaton, Hoffman Estates, Oak Park, Downers
Grove, Glenview, Elmhurst, Lombard, Buffalo Grove, Bartlett, Ohare
Airport, Streamwood, Carol Stream and Hanover Park.
Including the following interstates...
I-88 between mile markers 130 and 140.
I-90 between mile markers 60 and 82.
I-94 near mile marker 26.
I-290 between mile markers 1 and 23.
I-294 near mile marker 26.
I-355 between mile markers 15 and 30.
This includes... Oakton Community College, Schaumburg Boomers
Baseball, Triton College, College of DuPage, Harper College, Morton
Arboretum, and Wheaton College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4206 8822 4215 8805 4215 8786 4189 8774
4173 8803 4191 8815
TIME...MOT...LOC 1852Z 321DEG 16KT 4206 8809
HAIL...1.00IN
WIND...60MPH
$$
Borchardt3 follow-up statements
827
WWUS53 KLOT 121908
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
208 PM CDT Sat Jun 12 2021
ILC031-043-122000-
/O.CON.KLOT.SV.W.0005.000000T0000Z-210612T2000Z/
DuPage IL-Cook IL-
208 PM CDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHWESTERN COOK COUNTIES...
At 207 PM CDT, a severe thunderstorm was located over Elk Grove
Village, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chicago, Arlington Heights, Schaumburg, Palatine, Des Plaines,
Berwyn, Mount Prospect, Hoffman Estates, Oak Park, Glenview,
Elmhurst, Lombard, Ohare Airport, Streamwood, Carol Stream, Hanover
Park, Wheeling, Park Ridge, Addison and Glendale Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4206 8818 4213 8805 4213 8789 4189 8774
4179 8792 4193 8813
TIME...MOT...LOC 1907Z 321DEG 16KT 4201 8803
HAIL...<.75IN
WIND...60MPH
OEMC zones...SEVERE THUNDERSTORM WARNING.
1...3...and 6.
$$
Borchardt102
WWUS53 KLOT 121930
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
230 PM CDT Sat Jun 12 2021
ILC031-043-122000-
/O.CON.KLOT.SV.W.0005.000000T0000Z-210612T2000Z/
DuPage IL-Cook IL-
230 PM CDT Sat Jun 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHWESTERN COOK COUNTIES...
At 229 PM CDT, a severe thunderstorm was located over Bensenville, or
over Elmhurst, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 225 PM, a 61 mph gust was
measured northwest of Addison.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chicago, Arlington Heights, Schaumburg, Palatine, Des Plaines,
Berwyn, Mount Prospect, Hoffman Estates, Oak Park, Glenview,
Elmhurst, Lombard, Ohare Airport, Streamwood, Carol Stream, Hanover
Park, Wheeling, Park Ridge, Addison and Glendale Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4206 8818 4213 8805 4213 8789 4189 8774
4179 8792 4193 8813
TIME...MOT...LOC 1929Z 321DEG 16KT 4193 8795
HAIL...<.75IN
WIND...60MPH
OEMC zones...SEVERE THUNDERSTORM WARNING.
1...3...and 6.
$$
Borchardt353
WWUS53 KLOT 121950
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
250 PM CDT Sat Jun 12 2021
ILC031-043-122000-
/O.EXP.KLOT.SV.W.0005.000000T0000Z-210612T2000Z/
DuPage IL-Cook IL-
250 PM CDT Sat Jun 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUPAGE AND
NORTHWESTERN COOK COUNTIES WILL EXPIRE AT 300 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
heavy rain is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.
LAT...LON 4206 8818 4213 8805 4213 8789 4189 8774
4179 8792 4193 8813
TIME...MOT...LOC 1950Z 321DEG 16KT 4186 8787
$$
BorchardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:10 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 12, 1:10 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 110 PM CDT Sat Jun 12 2021 .UPDATE... 1156 AM CDT The forecast message of scattered thunderstorms, a few of which will be strong to maybe severe, is on track. Also the combination of high temperatures and dew points will push heat index readings into the upper 90s to 100 in many non-lake adjacent areas. A humid and toasty Saturday across the area with temperatures at or very near 90 as of noon, and dew points in the upper 60s to lower 70s. An early morning strong inversion as sampled by the 12Z DVN sounding had kept cumulus from starting as early as recent days, and this has helped prevent mixing of dew points at least so far. This may too have helped prevent overturning and a bit more of a "powder keg" to some degree for stronger updrafts this afternoon. The latest hand surface analysis indicates a weak and broad 1010 mb low across the eastern half of the forecast area. A wind shift to the north-northwest is pushing eastward across north central Illinois, with the true cold front and dew point drop still back near the Mississippi River. Along and ahead of the pre-frontal wind shift looks to be a favorable area for convective growth, with an eastern bound being the lake breeze which is near O'Hare and Midway airports as of noon. The MLCAPE values modifying the 12Z DVN sounding are around 2,000 J/kg, and with steep lapse rates aloft the SPC RAP Mesoanalysis indicates over 1,000 J/kg in the hail growth layer. With a little more northwest flow and shear today, there continues a concern for more structured storm mode of multicell clusters with stronger updrafts to support hail as well as the continued downburst threat. While storm motions to the southeast should even see a little propelling with outflow generation, the heavy rainfall rates and some merging of cells could easily result in localized 1.5+ inches in an hour in localized spots. Expect that storms should peak in coverage and intensity in the 2 to 5 PM window given the conceptual model and support from the CAMs (considering too they may be a little sluggish with initiation). Also while the lake breeze has passed downtown Chicago, with a little more west-northwesterly flow, an outflow/lake breeze composite boundary may shift back east toward the city bringing some storms near downtown in the mid-afternoon. MTF && .SHORT TERM... 320 AM CDT Through Tonight... While forecast soundings reveal parcels lifted from 800 mb or so are within a whisper of convecting, evidently the combination of mid-level drying and only very modest isentropic ascent in the vicinity have been sufficient to keep the radar scopes quiet early this Saturday morning. The dearth of mid-level cloud development continues to suggest that we'll likely remain precipitation-free through daybreak. We've noticed an ephemeral band of very low (likely only a hundred feet or so off the ground) cloud cover sloshing to and fro just offshore on the Harrison-Dever Crib cam this morning, with signs that the lake is trying to fog back up. Across our inland locales, dewpoint depressions are near nil in many spots, and with calm surface winds in place, patchy fog development should continue through sunrise. Model soundings show any fog will be extremely thin and will mix out readily with burgeoning insolation. After what was admittedly considerably higher convective coverage than anticipated on Friday, signs point to similar to perhaps slightly higher coverage today within a moist and unstable airmass. In addition, an incoming shortwave and attendant jet streak will afford a degree of additional large scale ascent today as a lake breeze and incoming cold front/pre-frontal trough converge across north-central and northeast Illinois. RAP guidance remains much too aggressive with surface dewpoints this afternoon (mid 70s), but modifying its forecast soundings for more reasonable upper 60/lower 70 degree values still supports MLCAPE values building towards 2000-2500 J/kg this afternoon. Additionally, while not anything overly impressive, this reservoir of instability will coincide with increasing mid and upper- tropospheric flow, supporting effective deep layer shear values inching up towards 30 to perhaps as much as 35 kts later this afternoon across northern/north-central Illinois, and subsequently yielding a degree of additional storm organization with multicell clusters and perhaps even a rogue transient supercell. Considering the impressive cells we managed to eke out on Friday, this kinematic and thermodynamic environment looks supportive of isolated strong-severe downburst winds today given steep 0-3 km lapse rates supporting DCAPE values once again pushing north of 1000 J/kg. We'll message an isolated severe threat as a result, with secondary and tertiary threats from quarter-sized hail and localized heavy rainfall, respectively, with still somewhat slow storm motions. A northwest wind shift will likely not immediately herald the arrival of the true cold front this afternoon, which instead will wait until this evening when surface moisture will finally get rapidly scoured out. As a result, held onto some low-grade PoPs into the mid-evening hours across northwest Indiana and into central Illinois. The cooler airmass and slackening winds should allow temperatures tonight/into Sunday morning to drop into the upper 50s/lower 60s in our typical cool spots. Carlaw && .LONG TERM... 320 AM CDT Sunday through Friday... The extended forecast period starts off with one final day reaching the 90s with the surface ridge axis moving overhead on Sunday allowing for clear skies and plenty of sunshine. Although perhaps a bit slower than previously mentioned, dew points will be on the downward trend through the day which will begin a multi- day period of less humid days. The upper ridge is still expected to amplify along the lee of the Rockies pushing northward well into west central Canada early in the week. In response to this the eastern trough begins to dig south into the eastern CONUS which will situate the Great Lakes region under a northwest flow pattern and predominantly northerly winds. Temperatures will trend cooler than we have been recently with highs in the lower to mid 80s for inland areas and 70s near the lakeshore Monday through Wednesday. A shortwave will be rounding the upper ridge on Sunday aiding shower and thunderstorm development across northern Wisconsin along a surface cold front. This activity will progress southeastward with time Sunday night into early Monday morning. At this time this activity is expected to remain just to the north and east of the local area. Have maintained a precip free forecast through this period but there remains a non-zero chance this activity dips a bit further south to graze northeastern IL. With or without precip an associated surface cold front will push across the area brining with it breezy north winds. For Tuesday, a reinforcing boundary drops across the lake bringing another day of breezy north to northeast winds. The persistent gusty north winds could result in hazardous swimming conditions along southern Lake Michigan beaches. The northeasterly flow off the lake will continue into Wednesday with highs in the lower 80s well inland, and 70s within a county of the lakeshore. An upper trough pushes into the ridge across the northwestern CONUS on Thursday which shifts the ridge axis over the local area bringing a return to the upper 80 and lower 90s to the area Thursday and Friday. There remains some variability in the exact timing but long range guidance continues to indicate showers and thunderstorms are possible along a surface boundary that moves through into Friday. Petr && .AVIATION... For the 18Z TAFs... Aviation forecast concerns for this TAF period include: -Scattered showers and thunderstorms this afternoon in and near the Chicago metro -The potential for gusty winds and abrupt wind shifts associated with thunderstorm downbursts and resultant outflow -The timing of wind shifts induced by a cold front this evening and a lake breeze tomorrow afternoon An agitated cumulus field has flourished across the area early this afternoon, and vertical development will continue into this afternoon as diurnal heating continues to eat into a weak cap. Radar coverage of rain showers is currently spotty as of this writing at 18Z, but a quick uptick in coverage is expected within the next hour or two, with scattered thunderstorms likely to impact the Chicago-area terminals by mid-afternoon. This shower and thunderstorm activity will move south of the terminals by the late afternoon hours, and while there is low confidence in an isolated shower or two occurring during the true cold frontal passage this evening, the terminals should remain dry through the rest of this TAF period. Other main item of concern for this TAF period is the winds. Steep low-level lapse rates and around 1000 J/kg of DCAPE will support strong to severe downburst wind gusts occurring within any the more robust convective activity, but even if a strong thunderstorm doesn't pass directly over any of the terminals, the resultant outflow will likely produce brief periods of gusty winds and abrupt wind shifts that could see winds at ORD, MDW, and GYY turn westerly for a time. In wake of this afternoon's thunderstorms, confidence is rather low in what the wind direction will be at the Chicago-area terminals, but a generally northeasterly direction is slightly favored until the passage of the cold front tonight turns winds north-northwesterly. Confidence on the exact timing of the frontal passage is low as thunderstorm outflow may push back on the front and slow it down a bit. Lastly, another lake breeze is expected tomorrow. The current favored timing for the lake breeze passage looks to be during the late morning for GYY and the early afternoon for MDW and ORD. Ogorek && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 12, 12:07 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1207 PM CDT Sat Jun 12 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-131715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1207 PM CDT Sat Jun 12 2021 /107 PM EDT Sat Jun 12 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to half dollar size.
Limited damaging wind risk...up to 70 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered to numerous thunderstorms will develop primarily
east of I-39 early to mid afternoon, shifting to the southeast
as they persist through late day. A few storms could become
severe, producing wind gusts strong enough to down trees
and cause power outages, in addition to hail.
Heat index readings will peak in the upper 90s to near 100 this
afternoon. Practice good heat safety.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thursday and Friday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely, however there could be a
few severe storms where any reports of wind or hail will
be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the southeast at 25 to 30 mph.
LMZ740>745-131715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1207 PM CDT Sat Jun 12 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thursday and Friday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 12, 1:23 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
123 PM CDT Sat Jun 12 2021
ILZ005-006-011>013-019>021-023-103>108-122015-
Kane IL-De Kalb IL-McHenry IL-Southern Cook IL-DuPage IL-
Northern Cook IL-Kankakee IL-Lake IL-Grundy IL-Eastern Will IL-
Southern Will IL-Kendall IL-Central Cook IL-Northern Will IL-
La Salle IL-
123 PM CDT Sat Jun 12 2021
...Thunderstorms with frequent lightning, soaking downpours, gusty
winds, and small hail this afternoon...
At 120 PM CDT, NWS meteorologists were tracking scattered
thunderstorms across northern Illinois capable of producing frequent
lightning, soaking downpours, small, non-damaging hail, and gusty
winds strong enough to down small tree limbs. The storms were moving
southeast at about 20 to 25 mph, and may intensify.
Locations impacted this afternoon may include...
Chicago, Aurora, Joliet, Naperville, Elgin, Waukegan, Cicero,
Hammond, Arlington Heights, Evanston, Schaumburg, Bolingbrook,
Palatine, Skokie, Des Plaines, Orland Park, Tinley Park, Oak Lawn,
Berwyn and Mount Prospect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4249 8780 4227 8783 4206 8767 4185 8761
4172 8752 4101 8753 4099 8825 4111 8826
4111 8893 4093 8893 4093 8905 4110 8905
4110 8916 4163 8917 4163 8894 4215 8894
4215 8871 4249 8871
TIME...MOT...LOC 1821Z 247DEG 48KT 4195 8816
BorchardtThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 1:23 PM CDT | Special Weather Statement | LOT | Cook, DeKalb, DuPage, Grundy, Kane, Kankakee and 5 more | 112 min |
| Jun 12, 2:26 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 41 min |
| Jun 12, 2:37 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage | 3 hr |
| Jun 12, 2:55 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane, Kendall, Will | 65 min |
| Jun 12, 3:26 PM CDT | Severe Thunderstorm Warning | LOT | Kane, Kendall, Will | 47 min |
| Jun 12, 4:13 PM CDT | Special Weather Statement | LOT | Kankakee | 62 min |
| Jun 12, 5:04 PM CDT | Special Weather Statement | LOT | Ford, Iroquois | 71 min |
| Jun 12, 5:11 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 64 min |
| Jun 12, 5:30 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.